Winter Weather, Eastern Uinta Mountains
- When
- March 19, 2:00 PM MST to March 21, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A series of disturbances moved across the area in a moist and unsettled weather pattern resulting in widespread snowfall amounts of 7 to 16 inches across the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances moved across the area in a moist and unsettled weather pattern resulting in widespread snowfall amounts of 7 to 16 inches across the mountains of eastern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 19, 4:18 AM MST, 9 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 418 AM MST SAT MAR 19 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... UPPER LEVEL SHORTWAVE HAS MOVED INTO WESTERN AZ EARLY THIS MORNING. CIRCULATION CENTER SHOWING UP NICELY ON WV IMAGERY. BOTH THE NAM AND GFS SEEM TO SHOW THE FEATURE A LITTLE TOO FAR NORTH. THIS HAS IMPLICATIONS FOR US SINCE A MORE SOUTHERLY TRACK WILL KEEP MOST ACTIVITY SOUTH OF OUR BORDER. HOWEVER BOTH MODELS SHOW A VORT CENTER MOVING OVER THE 4-CORNERS BY 00Z...WHICH WOULD SPREAD THE CHANCE OF PCPN FARTHER NORTH. THE IR LOOP INDICATES A LOW CLOUD DECK SPREADING INTO SOUTHWEST/SOUTH CENTRAL UT WHICH WOULD INDICATE THAT MOISTURE WOULD MAKE ITS WAY OVER OUR SOUTHERN ZONES LATER TODAY. HAVE ADDED VERY LOW POPS THIS MORNING ACROSS THE SOUTHERN EDGE. LOW LEVELS STILL QUITE DRY BUT A FEW SHOWERS POSSIBLE. MOISTURE HAS ALSO INCREASED OVER THE NORTH EARLY THIS MORNING AS NORTHERN BRANCH ENERGY BRUSHES THE NORTHERN ZONES. IN RESPONSE HAVE INCREASED CLOUD COVER TO MOSTLY CLOUDY ALL AREAS. PREVIOUS POP FORECAST FOR THIS AFTERNOON STILL LOOKS REASONABLE AS THE CHANCE FOR PCPN WILL INCREASE OVER THE SOUTH AND FAR WESTERN MOUNTAINS. FAST MOVING SHORTWAVE TROUGH MOVES ONSHORE OVER OR/NORTHERN CA THIS AFTERNOON THEN APPROACHES TONIGHT. AS THIS SHORTWAVE APPROACHES PCPN WILL INCREASE AND SPREAD. INITIALLY FAVORED AREA WILL REMAIN THE SOUTH IN GOOD SOUTHWEST FLOW AHEAD OF THE TROUGH. ALSO UPPER JET PUSHES INTO AZ TONIGHT THEN SOUTH OF THE FORECAST AREA ON SUN BRUSHING THE SOUTHERN BORDER. SURFACE WINDS...ESPECIALLY AT MOUNTAIN TOP...WILL INCREASE AS A RESULT. BY SUNDAY PCPN WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA WITH GOOD OROGRAPHICS AND TROUGH PASSAGE IN THE AFTERNOON. TROUGH MOVES EAST SUN NIGHT...BUT MOIST WESTERLY FLOW CONTINUES. FAVORED AREA SHIFTS TO THE NORTH WITH BETTER MOISTURE/ENERGY THERE AS EMBEDDED DISTURBANCES BRUSH THE AREA. SNOW LEVEL WILL BE TRICKY AS FLOW MUCH WARMER THAN THE COOL NORTHWEST FLOW WEVE SEEN LATELY. TEMPS WILL REMAIN MILD WITH RAIN IN VALLEYS. .LONG TERM (MONDAY THROUGH SATURDAY)... SOME DISAGREEMENT SHOWING UP IN THE MIDDLE PERIODS OF THE LATEST MEDIUM RANGE FORECAST MODELS. CONSEQUENTLY...CHOSE TO ONLY MAKE SPARING CHANGES IN EXTENDED PERIODS AND HOPE FOR BETTER AGREEMENT IN LATER RUNS. MONDAY-MONDAY NIGHT: LEE CYCLOGENESIS OVER THE EASTERN PLAINS WILL RESULT IN WRAP-AROUND MOISTURE EVENT OVER THE NORTHERN PORTION OF THE CWFA. FAVORABLE OROGRAPHICS COMBINED WITH STEEP LAPSE RATES POINTS TO LIKELY SNOWFALL IN THE NORTHERN AND CENTRAL MOUNTAINS DURING THE PERIOD. DAY TIME TEMPERATURES WILL COOL IN RESPONSE TO SHOWERS AND WEAK CAA...THOUGH OVERNIGHT LOWS WILL LIKELY BE MODERATED BY CLOUD COVER. TUESDAY-TUESDAY NIGHT: DGEX AND EC IN GOOD AGREEMENT AT MIDWEEK BOTH SHOWING SHORTWAVE RIDGE OVER THE AREA. IN CONTRAST...GFS SEEMINGLY OUT OF SYNC WITH SHORTWAVE TROF MOVING THROUGH THE AREA DURING THIS PERIOD. HOWEVER...DESPITE DIFFERENCES APPEARS RIDGE SUFFICIENTLY DIRTY AND LAPSE RATES REMAIN SUFFICIENTLY STEEP FOR SOME LOW POPS. THEREFORE MADE NO SIGNIFICANT CHANGES DURING THIS PERIOD. WEDNESDAY-SATURDAY: ODDLY...DGEX AND GFS COME AROUND TO PRETTY GOOD AGREEMENT FOR THE LATTER PART OF THE COMING WEEK WHILE EC GOES ITS OWN WAY. GFS AND DGEX BOTH CARRY LOW PRESSURE SYSTEM INLAND FROM THE EASTERN PACIFIC AND MOVE THE SYSTEM ACROSS THE DESERT SOUTHWEST FROM WEDNESDAY INTO FRIDAY. DYNAMICS NOT AT ALL IMPRESSIVE AND OROGRAPHICS NOT MUCH OF A PLAYER DURING THIS PERIOD EITHER. THEREFORE...WILL CONTINUE WITH IDEA OF SCATTERED SHOWERS OVER THE HIGHER ELEVATIONS WITH LESSER CHANCES OVER THE LOWER ELEVATIONS. AS SYSTEM MOVES EAST OF THE CONTINENTAL DIVIDE FRIDAY NIGHT FLOW WILL SHIFT TO THE NORTHWEST THREATENING THE NORTHER MOUNTAINS WITH A CHANCE FOR CONTINUED SNOW. TEMPERATURES WILL RUN PRETTY NEAR TO NORMAL FOR THIS TIME OF YEAR. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && EH/NL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST SAT MAR 19 2005 COZ001>014-017>023-UTZ022>025-027>029-201300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE SOUTHERN MOUNTAINS THIS AFTERNOON. SNOW WILL INCREASE OVER THE SOUTHERN MOUNTAINS AND GRADUALLY SPREAD TO THE MOUNTAINS OF EASTERN UTAH TONIGHT. BY LATE TONIGHT...HIGHER MOUNTAIN PASSES OVER THE WESTERN SAN JUAN MOUNTAINS OF COLORADO AND THE EASTERN UINTA MOUNTAINS OF UTAH WILL BE ICY AND SNOWPACKED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... VALLEY RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD ON SUNDAY... PERSISTING THROUGH MONDAY MORNING AS A SERIES OF PACIFIC STORM SYSTEMS AFFECT THE AREA. SIGNIFICANT SNOWFALL WILL BE POSSIBLE ABOVE 8000 FEET. IN ADDITION ON SUNDAY...SOUTHWEST WINDS 20 TO 30 MPH WITH STRONGER GUSTS ARE EXPECTED OVER RIDGETOPS AND EXPOSED AREAS. THE CHANCE FOR SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS OF WESTERN COLORADO THROUGH TUESDAY NIGHT. SNOW WILL AGAIN BE POSSIBLE OVER THE MOUNTAINS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. ELH
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445274, 5445275, 5445276.